Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 2009 Mar;104 Suppl 2:S2-4. doi: 10.1038/ajg.2009.44.

The effect of proton pump-inhibiting drugs on mineral metabolism.

Author information

  • Department of Medicine, Endocrine Section, Yale University, New Haven, Connecticut 06520-8020, USA. karl.insonga@yale.edu

Abstract

Two recent studies have reported increased hip fracture rates with long-term proton pump inhibitor (PPI) use raising concerns about adverse effects of this class of drugs on mineral metabolism. One plausible mechanism by which PPIs could affect calcium economy and skeletal homeostasis is by impairing intestinal calcium absorption. In the long term, this could potentially lead to a negative whole body calcium balance, resulting in higher rates of bone loss and a greater risk of fragility fractures.

PMID:
19262542
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk